Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

August 11, 2002Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2002, 4:22 PM MDT for Stanley County, Sully County, South Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 4:22 PM MDT (22:22 UTC)
Expired
Aug 11, 2002, 5:15 PM MDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:53 PM MDTHail 1Okobojo, SD
Aug 11, 4:53 PM MDTThunderstorm Wind 78 EOnida, SDWinds of 90 mph sheared off tens of power poles west of Onida leaving many people without power. The high winds also damaged pole buildings and granaries and overturned several campers at a lake.
Aug 11, 4:55 PM MDTThunderstorm Wind 78 EOkobojo, SDA 14 by 70 foot mobile home was completely destroyed by ninety mph winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 12:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS53 KABR 112222
SVRABR
SDC117-119-112315-
/NEW.KABR.SV.W.0245.112222-112315/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
522 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT(515 PM MDT)

* AT 522 PM CDT(422 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF
  SUTTON BAY REC AREA TO 6 MILES SOUTHEAST OF MISSION RIDGE...OR FROM
  30 MILES WEST OF GETTYSBURG TO 25 MILES NORTHWEST OF FORT PIERRE...
  MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUTTON BAY REC AREA...OKOBOJO CREEK REC AREA AROUND 535 PM CDT
  ONIDA...AGAR AROUND 600 PM CDT
  EAKIN AROUND 605 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4467 10082 4481 10067 4476 10054 4489 10039
          4487 9983 4456 9986 4457 10058

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:30 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 11, 1:30 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SUN AUG 11 2002

MAIN FORECAST CHALLENGE IS THE CHANCE FOR CONVECTION TONIGHT. SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF THE CWA AS
STORMS HAD BEGUN TO FIRE ALONG THE COLD FRONT JUST PUSHING INTO THE
FAR NORTHWESTERN PART OF THE CWA. 18Z SOUNDING DATA FROM KABR
INDICATED THE ATMOSPHERE WAS CONTINUING TO RAPIDLY DESTABILIZE
DURING THE DAY WITH LIS NOW AROUND -9 AND CAPES APPROACHING 3600
J/KG. EXPECT CONVECTION TO CONTINUE ALONG THE FRONT AS IT PUSHES
THROUGH THE REST OF THE CWA THIS EVENING...SO WILL KEEP LIKELY POPS
GOING ALL AREAS. THE FRONT LOOKS TO BE OUT OF THE STATE BY 12Z
MONDAY...WITH HIGH PRESSURE THEN NOSING INTO THE PLAINS FROM THE
WEST. MAY SEE A FEW LINGERING SHOWERS IN THE FAR EASTERN CWA MONDAY
MORNING WITH THE FRONT STILL IN CLOSE PROXIMITY...BUT THE REST OF
THE CWA WILL BE DRY BY THEN. AN UPPER LEVEL TROUGH WILL REMAIN OVER
THE PLAINS INTO TUESDAY...BUT WITH HIGH PRESSURE MOVING IN AT THE
SURFACE AND REMAINING OVER THE PLAINS...DO NOT EXPECT ANY
PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD. WILL SEE A SHIFT
BACK TO BELOW NORMAL TEMPERATURES BEGINNING MONDAY...AS H85 TEMPS
FALL FROM THE LOWER 20S BACK INTO THE 10 TO 15 DEGREE RANGE. EXPECT
MAINLY 70S IN THE EAST...WITH SOME LOWER 80S POSSIBLE IN THE WEST.

.EXTENDED DISCUSSION...
EXTENDED PORTIONS OF 00Z AVN SOMEWHAT DIFFERENT WITH EVOLUTION OF
LONGWAVE PATTERN THROUGH THE EXTENDED THAN ENSEMBLES TODAY. WHILE
EXTENDED AVN SHOWS A DEEPENING TROF BY SATURDAY DROPPING INTO THE
NORTHERN PLAINS AS RIDGE BUILDS BOTH EAST AND WEST...ENSEMBLES...AND
TO A LESSER DEGREE UKMET AND ECMWF...SHOW MORE OF A ZONAL PATTERN
DEVELOPING OVER THE NRN PLAINS BY EARLY FRIDAY AND HOLDING THROUGH
SUNDAY AS THE BEST TROFFING REMAINS JUST OFFSHORE OF THE WEST COAST.
WITH ENSEMBLES SHOWING GOOD AGREEMENT...ONLY SMALL SPREAD ERRORS
WITHIN THE RUNS...WILL EDGE CLOSER TO THAT SOLUTION. SOME
INDICATIONS OF LOW POPS BY LATE SATURDAY AND EARLY SUNDAY WITH A SFC
BOUNDARY DEVELOPING WEST OF THE CWA AND SLIDING EAST. BUT THAT FAR
OUT TIMING LIKELY TO BE A BIG PROBLEM SO WILL LEAVE OUT FOR NOW WITH
JUST AN INCREASE IN CLOUDS MENTIONED. TEMPS WILL BE COOLER THAN
NORMAL EARLY IN THE EXTENDED AS REGION REMAINS UNDER THE INFLUENCE
OF UPPER TROF LIFTING OUT INTO THE UPPER GREAT LAKES. THEN AS MORE
ZONAL FLOW DEVELOPS WILL SEE A RETURN TO MORE AVERAGE TEMPS FOR THE
REMAINDER OF THE EXTENDED.

.ABR...NONE.

PARKIN/FAUCETTE

In the hours before

Local storm report, Aug 11, 2:57 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
357 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    6 W TIMBER LAKE           SD   1.75 INCH HAIL
08/11/02   DEWEY

MLF
Local storm report, Aug 11, 3:33 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
433 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    18 W LITTLE EAGLE         SD   1.00 INCH HAIL
08/11/02   CORSON

0410 PM    TIMBER LAKE               SD   1.00 INCH HAIL
08/11/02   DEWEY

MLF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:13 PM MDTSevere Thunderstorm WarningABRCorson62 min
Aug 11, 2:17 PM MDTSevere Thunderstorm WarningABRDewey43 min
Aug 11, 3:01 PM MDTSevere Thunderstorm WarningABRDewey59 min
Aug 11, 4:01 PM MDTSevere Thunderstorm WarningABRDewey44 min
Aug 11, 4:48 PM MDTSevere Thunderstorm WarningABRHughes57 min
Aug 11, 5:14 PM MDTSevere Thunderstorm WarningABRSully46 min
Aug 11, 5:32 PM MDTTornado WarningABRHughes28 min
Aug 11, 5:54 PM MDTTornado WarningABRHyde36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.